fb-pixel Skip to main content

Boston doctor’s Christmas Eve vaccine scare underscores need for safety measures

But dangers of COVID-19 still outweigh risks from severe reactions, he says

Dr. Hossein Sadrzadeh had an allergic reaction to the coronavirus vaccine.
Dr. Hossein Sadrzadeh had an allergic reaction to the coronavirus vaccine.John Tlumacki/Globe Staff

Dr. Hossein Sadrzadeh, who’s had a lifelong shellfish allergy, has become an inadvertent spokesman for a cause few had been aware of: the need to safely give coronavirus vaccines to people prone to severe allergic reactions.

Sadrzadeh, a geriatric oncology fellow at Boston Medical Center, is one of nearly two dozen people in the United States, along with several abroad, who’ve reported potentially life-threatening anaphylactic reactions after being injected with the new COVID-19 vaccines authorized last month for emergency use. Though these powerful allergic reactions are rare, they’ve been more common than seen in previous vaccines.

In a Christmas Eve episode that drew global attention, Sadrzadeh said he had an “anaphylactic shock” after taking his shot in an employee clinic attached to the BMC emergency room. His heart began racing. His tongue and throat were tingling. He began sweating and, feeling he was about to faint, he injected himself with his EpiPen. After recovering and returning to work the next day, the doctor experienced a second round of symptoms two days later.

Despite this, Sadrzadeh said he still believes strongly that the risks from COVID-19 — which has caused the deaths of more than 350,000 Americans, including more than 12,000 in Massachusetts — outweigh the risks of significant but treatable allergic reactions to vaccination.

Advertisement



“Absolutely I feel these vaccines are safe in the general population,” Sadrzadeh said, noting he got an injection because he’s in contact with COVID-19 and wanted to protect his family and his older patients with comorbidities. “We need to understand the value of these vaccines.”

But he stresses the need to administer vaccines safely and observe those receiving them carefully as the massive US vaccination campaign ramps up. And since his scare, Sadrzadeh has written to the Food and Drug Administration, talked with the chief medical officer at vaccine-maker Moderna, and plans to enroll in a clinical trial at Brigham and Women’s Hospital seeking to identify common traits in people who’ve experienced anaphylaxis.

Advertisement



Up to 5 percent of the US population has suffered from anaphylaxis, according to the National Institutes of Health, but fatal outcomes are rare. Those experiencing severe reactions are typically treated with epinephrine, the drug in EpiPens.

Because of his history with allergies, Sadrzadeh had his EpiPen at the ready. He said he’s experienced anaphylactic events six times in his life — three times in the United States, and three times in his native Iran — but this was the most severe case since he was 11. He invited independent researchers to investigate the cause.

“I am happy to work with any research team who is willing to do so,” said Sadrzadeh, the first person who reported getting anaphylaxis after taking the Moderna vaccine. “I don’t want anybody else to go through what I did. I’m a physician and a researcher myself, so I know how important vaccines are. But we have to be prepared so people don’t get severe reactions in community settings where no EpiPens are available.”

His message is consistent with Dec. 19 guidance from the Centers for Disease Control and Prevention that, citing the small number of adverse reactions to the Pfizer-BioNTech vaccine, recommended everyone taking the new vaccines be watched for at least 15 minutes. Previously, CDC officials debated whether people who’ve had severe reactions to other vaccines in the past should take the COVID-19 vaccines. But they ultimately recommended people with allergies could be vaccinated if they consulted with their doctors and were monitored for a half-hour after inoculations.

Advertisement



Other doctors were quick to note that severe allergic incidents remain rare and should not discourage vaccination.

“People should be confident about getting the vaccine,” said Dr. Daniel Kuritzkes, chief of infectious diseases at Brigham and Women’s Hospital, who said researchers are trying to determine whether all of the incidents reported are true anaphylactic reactions. “There’s no reason that people with allergies other than allergies to the vaccine should shy away from taking the vaccine.”

Dr. Dan Barouch, director of the Center for Virology and Vaccine Research at Beth Israel Deaconess Medical Center, said the anaphylaxis reports should be addressed rigorously and scientifically. But he said, “The risk of getting anaphylaxis is a whole lot lower than the risk of acquiring COVID.”

Anaphylaxis, which can cause rashes, rapid heartbeat, plunging blood pressure, and shortness of breath, has been associated with vaccines in the past. But it’s most often linked to allergies to insect stings, peanuts, or other foods.

While no deaths have been associated with anaphylaxis following vaccinations, the rate of reported reactions after COVID-19 vaccine shots seems relatively high. Twenty-one cases in the United States from Dec. 14 to Dec. 23 — where about 1.9 million shots were given — involved the vaccine developed by Pfizer and BioNTech, the first to win US emergency authorization.

Advertisement



That’s considerably higher than the historic rate of anaphylaxis from othervaccines: 1.31 cases per million doses of vaccine administered. The vast majority occur in people who have a history of allergies.

CDC officials are investigating the reports that have followed COVID-19 vaccinations, noting they have not all been confirmed.

“We’re going to have to be tracking any of these complications, but especially anaphylaxis, which can be life-threatening,” said Dr. Irwin Redlener, a Columbia University professor and director of its Pandemic Resource and Response Initiative. Based on the early reports, he said, “we could end up with a lot of people with severe reactions.”

He said, however, that safety precautions recommended by the CDC can treat people experiencing adverse events.

Some scientists suspect the apparent higher rate of reactions in the first authorized COVID-19 vaccines, both of which use novel messenger RNA technology, may be traced to a binding compound used in lipid nanoparticles that ferry the vaccines’ active ingredients into human cells. The compound, polyethylene glycol, or PEG, is common in shampoo and toothpaste but has never been used in an approved vaccine.

Researchers from the National Institute of Allergy and Infectious Diseases have begun working with the FDA to study the role of PEG in the vaccines.

Vaccine makers say they are monitoring the reports of anaphylaxis and already include warning information for those who administer shots to be prepared for rare anaphylactic events.

Officials at Moderna, based in Cambridge, would not comment specifically on Sadrzadeh’s account of his reaction to their vaccine.

Advertisement



“Regarding the single anaphylaxis report we’ve heard about related to the Moderna COVID-19 vaccine, we are assessing information,” said spokesman Ray Jordan.


Robert Weisman can be reached at robert.weisman@globe.com. Follow him on Twitter @GlobeRobW.